Heavy Snow, Oneida
- When
- November 9, 6:00 AM CST to 6:00 PM CST
- Where
- Oneida forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
The first winter storm of the season dumped heavy, wet snow across central and northeast Wisconsin as a low pressure system moved from Oklahoma to central Lake Michigan. ).
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
The first winter storm of the season dumped heavy, wet snow across central and northeast Wisconsin as a low pressure system moved from Oklahoma to central Lake Michigan. A band of 6 to 9 inches of snow fell from the Waupaca area (Waupaca Co.) to the city of Florence (Florence Co.). There were brief bursts of heavy snow at Green Bay (Brown Co.), where thunder accompanied the snow around 2 pm CST.
Power outages occurred in Oneida, Marathon, Langlade, Waupaca and Shawano counties as the wet snow caused tree limbs to break. At the height of the storm, more than 15,000 customers were without power. Hundreds of vehicle accidents occurred on the slippery roads across the area.
Some of the highest snowfall totals included 9.2 inches at Long Lake (Forest Co.), 9.0 inches at Rhinelander (Oneida Co.), 8.3 inches at Laona (Forest Co.), 7.0 inches at Iola (Waupaca Co.) and 6.2 inches at Wild Rose (Waushara Co.).
Heavy rain preceded the snow in east central Wisconsin. In Green Bay, 2.20 inches of precipitation fell on the 8th and 9th, making it the third wettest November storm in over 100 years of record-keeping.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Nov 9, 3:59 AM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 359 AM CST WED NOV 9 2011 .SYNOPSIS...MAJOR STORM TO IMPACT THE AREA TODAY WITH FIRST SIGNIFICANT SNOWFALL OF THE SEASON. WILL BE EXPANDING THE WARNING INTO CENTRAL WI...AND ADDING 1 COUNTY ADVISORY BUFFER TO THE EAST. FLOW ACRS NOAM SPLIT...BUT INTENSE SHRTWV EJECTING OUT OF MID- MISSISSIPPI VALLEY WILL ALLOW STREAMS TO PHASE BACK TOGETHER. THEN AFTER A FEW DAYS OF WLY UPR FLOW...STG JET SLIDING ESE FM THE GULF OF AK WL GRADUALLY CARVE A BROAD DEEP UPR TROF OVER THE CENTRAL CONUS BY THE END OF THE FCST PERIOD. THOUGH DAY TO DAY FLUCTUATIONS ARE EXPECTED DUE TO THE PASSAGE OF WX SYSTEMS...TEMPS PROBABLY WON/T END UP TOO FAR FROM NORMAL FOR THE PERIOD. PCPN AMNTS WLEND UP ABV NORMAL DUE TO MAJOR CYCLONE TRACKING ACRS THE AREA TDA. && .SHORT TERM...TDA/TNGT/THU. MAJOR STORM SYSTEM WL JUST UNLOAD ON THE FCST AREA TDA. INTENSE UPR SHRTWV WL BRING RAPIDLY DEEPENING CYCLONE NNEWD TO CENTRAL LAKE MICHIGAN BY MID-DAY. EVERTHING FALLING INTO PLACE FOR VERY STG LIFT IN COMMA HEAD...AS LINKED JETS...VERY STG QG FORCING...AND INTENSE MID-LVL FRONTOGENTIC FORCING ALL MAXIMIZE IN BAND FM C-NE WI DURING THE DAY. PCPN CHGG TO SN UNDER UPR SYSTEM IN IA THIS MORNING...IN AN AIR MASS THAT STARTED OUT WARMER THAN TEMPS OVER WI RIGHT NOW. SO EXPECT RAPID CHG TO SNOW BTWN 12-15Z. SFC TEMPS A DEG OR TWO ABV FZG AND UNFROZEN GROUND WL RESULT IN SOME COMPACTION AND HENCE KEEP TOTALS IN CHECK SOME. BUT COULD GET ENOUGH SNOW TO BRING DOWN PINE TREES ON POWER LINES AND RESULT IN POWER OUTAGES. WL TAKE CENTRAL WI UP TO A WARNING...AND ADD OUTAGAMIE/WINNEBAGO COUNTY TO AN ADVISORY JUST TO THE E. EVEN FCST FOR GRB AREA TRICKY AS PCPN CAN EASILY JUST GO OVER TO HVY SNOW WITH INTENSE UPR SYSTEM LIKE THIS COMING RIGHT OVERHEAD. BUT BOUNDARY LAYER SHOULD STAY WARM...AND MAY FLIRT WITH DRY SLOT...SO WL KEEP AS MAINLY RAIN. THE LAKESHORE SHOULD ALSO BE OKAY. FINAL SNOWFALL TOTALS PROBABLY WON/T BE INDICITIVE OF HOW JUST IMPRESSIVE OF A SYSTEM THIS HAS BECOME. WOULD PROBABLY HAVE HAD WIDE SWATH OF 1 FT + SNOWS WITH THIS SYSTEM IF IT WERE 3-4 WKS LATER. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY. THE MAIN FORECAST CHALLENGE DURING THIS PERIOD IS THE TIMING OF PRECIPITATION CHANCES. PRECIPITATION WITH THE SYSTEM THAT WAS IMPACTING THE FORECAST AREA THIS MORNING WILL BE OVER BY THURSDAY NIGHT. MODELS SHOWED SOME QPF ACROSS NORTHEAST WISCONSIN LATE THURSDAY NIGHT INTO FRIDAY. THIS WAS ASSOCIATED WITH AN UPPER LEVEL SHORT WAVE IN NORTHWEST FLOW AND A WEAK SURFACE LOW. HAVE ONLY GONE WITH SLIGHT CHANCE FOR THAT AREA TO FIT WITH ADJACENT GRIDS. THE DAY SHIFT MAY NEED TO INCREASE POPS AND/OR THEIR AREAL COVERAGE. MODELS KEPT THE AREA DRY FRIDAY NIGHT THROUGH SATURDAY NIGHT WITH A LOW AMPLITUDE UPPER RIDGE ACROSS THE REGION. THE CHANCE FOR PRECIPITATION RETURNS ON SUNDAY AHEAD OF AN APPROACHING UPPER SHORT WAVE AND A SURFACE COLD FRONT ASSOCIATED WITH A LOW MOVING ACROSS SOUTHERN CANADA. MODELS HAD ANOTHER LOW MOVING ALONG THE FRONTAL FROM THE SOUTHERN PLAINS INTO THE GREAT LAKES REGION AS THE FRONT STALLS. THIS KEEPS THE CHANCE FOR PRECIPITATION IN THE FORECAST THROUGH MONDAY NIGHT BEFORE A WEAK SURFACE RIDGE REACHES WISCONSIN. && .AVIATION...FOR 12Z TAF ISSUANCE. CIGS AND VSBYS WL DROP TO IFR/LIFR CATS IN MOST OF THE AREA TDA. CONDITIONS SHOULD IMPROVE LATE THIS AFTN/THIS EVENING. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING FOR WIZ038-048. WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR WIZ011>013- 019>021-030-031-035>037-045. WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR WIZ005- 010-018-073-074. && SKOWRONSKI/MG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 504 AM CST WED NOV 9 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 504 AM CST WED NOV 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT AN EARLY SEASON SNOWSTORM WILL BRING SNOW TO CENTRAL...NORTH- CENTRAL AND NORTHEAST WISCONSIN TODAY. ALTHOUGH GROUND TEMPERATURES WERE RELATIVELY WARM...IT IS EXPECTED TO SNOW HARD ENOUGH TO EVENTUALLY RESULT IN AN ACCUMULATION ON UNTREATED PAVEMENT...AND HAZARDOUS TRAVEL CONDITIONS. A SLUSHY ACCUMULATION ON ROADS IS POSSIBLE IN EAST-CENTRAL WISCONSIN BY LATE AFTERNOON. RAINS OVER EAST-CENTRAL WISCONSIN COULD LEAD TO PONDING OF WATER IN LOW-LYING AREAS THIS MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-101200- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 504 AM CST WED NOV 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT GALE FORCE GUSTS FROM THE NORTHEAST ARE EXPECTED THIS MORNING. GALE FORCE GUSTS FROM THE NORTHWEST TO WEST ARE EXPECTED THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. JS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 435 AM CST WED NOV 9 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091130- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK... ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT... APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO RIVERS 435 AM CST WED NOV 9 2011 ...PRECIPITATION FROM MAJOR STORM SYSTEM CONTINUES TO OVERSPREAD THE AREA... A LARGE AREA OF PRECIPITATION WILL CONTINUE TO OVERSPREAD THE AREA EARLY THIS MORNING AS A MAJOR STORM SYSTEM HEADS NORTHEAST FROM THE MID- MISSISSIPPI VALLEY. AT 430 AM...THE LEADING EDGE OF THE PRECIPITATION SHIELD WITH THE STORM EXTENDED FROM NEAR WAUSAU TO ANTIGO TO WAUSAUKEE. ALTHOUGH THE INITIAL BAND OF PRECIPITATION WAS ERODING...PRECIPITATION WAS INCREASING AGAIN ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN. SO THE PRECIPITATION WILL RESUME ITS NORTHWARD PUSH IN THE NEXT HOUR OR TWO. THROUGH 430 AM...ALL PRECIPITATION IN WISCONSIN WAS FALLING AT RAIN... AND TEMPERATURES ACROSS ALL BUT EXTREME NORTHERN WISCONSIN WERE STILL AT LEAST A FEW DEGREES ABOVE FREEZING. BUT COLDER AIR WAS SLOWLY FILTERING INTO THE AREA ABOVE THE SURFACE...SO A RATHER RAPID CHANGE TO SNOW IS LIKELY TO OCCUR LATER THIS MORNING WHEN AN INTENSE UPPER-LEVEL STORM SYSTEM DRIVES INTO THE AREA. THE RAIN ALREADY CHANGED TO SNOW AT NUMEROUS REPORTING STATIONS FROM SOUTH-CENTRAL THROUGH NORTHEAST IOWA... WHERE THE UPPER LEVEL SYSTEM IS NOW LOCATED. THE CURRENT ESTIMATE IS THAT PRECIPITATION WILL CHANGE FROM RAIN TO SNOW ACROSS CENTRAL AND NORTHEAST WISCONSIN BETWEEN 600 AM AND 900 AM. BUT THE TIME PRECIPITATION REACHES THE FAR NORTH...AROUND 900 AM...IT WILL PROBABLY START AS A BRIEF PERIOD OF MIXED RAIN AND SNOW AND THEN QUICKLY CHANGE TO SNOW. THE TRACK OF THE STORM SYSTEM FAVORS THE PRECIPITATION OVER EASTERN PORTIONS OF THE FOX VALLEY AND THE LAKESHORE REMAINING AS RAIN UNTIL THE CENTER OF STORM PASSES OFF TO THE NORTHEAST DURING THE MIDDLE OF THE DAY. ONCE THE CHANGE TO SNOW OCCURS...THE SNOW WILL LIKELY FALL HEAVILY FOR THE MID-MORNING INTO EARLY AFTERNOON HOURS. GROUND TEMPERATURES ARE STILL ABOVE FREEZING...AND THAT WILL INITIALLY SLOW SNOW ACCUMULATIONS. BUT THE SNOW WILL ALSO BE OF THE HEAVY WET VARIETY...AND THAT COULD EVENTUALLY CAUSE TREE LIMBS TO BREAK AND FALL ON POWER LINES...LEADING TO POWER OUTAGES. TRAVEL CONDITIONS COULD ALSO START TO DETERIORATE OVER CENTRAL AND PORTIONS OF NORTH-CENTRAL AND NORTHEAST WISCONSIN. BE SURE TO MONITOR THE LATEST FORECAST BEFORE HEADING OUT FOR THE MORNING COMMUTE. SKOWRONSKI WEATHER.GOV/GREENBAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 545 AM CST WED NOV 9 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091315- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK... ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT... APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO RIVERS 545 AM CST WED NOV 9 2011 ...RAPID CHANGE TO SNOW EXPECTED TO OCCUR ACROSS CENTRAL THROUGH NORTHEAST WISCONSIN BETWEEN 600 AM AND 900 AM... PRECIPITATION FROM A LARGE STORM SYSTEM WAS SURGING NORTH ACROSS THE AREA EARLY THIS MORNING. AT 530 AM...THE LEADING EDGE OF THE MAIN BAND OF PRECIPITATION EXTENDED FROM WAUSAU TO WAUSAUKEE TO THE NORTHERN TIP OF THE DOOR PENINSULA. SOME FLURRIES WERE OCCURRING FARTHER NORTH. THE PRECIPITATION IS EXPECTED TO EXPAND ACROSS MOST OF THE REST OF NORTHERN WISCONSIN BY MID-MORNING...THOUGH IT COULD TAKE UNTIL LATE MORNING TO REACH FAR NORTHWEST VILAS COUNTY. THROUGH 530 AM...THE PRECIPITATION HAD BEEN PREDOMINANTLY RAIN. BUT THAT WAS BEGINNING TO CHANGE. THE REPORTING STATION AT THE WISCONSIN DELLS REPORTED A CHANGE TO SNOW DURING THE PAST HOUR. IN ADDITION...MOST REPORTING STATIONS IN THE EASTERN HALF OF IOWA WERE NOW REPORTING SNOW. AS HEAVIER PRECIPITATION ARRIVES IN THE AREA BETWEEN 600 AM AND 900 AM...MOST LOCATIONS IN CENTRAL...NORTH-CENTRAL...AND NORTHEAST WISCONSIN WILL SEE THE PRECIPITATION CHANGE TO SNOW. THE SNOW WILL BE HEAVY AT TIMES. GROUND TEMPERATURES ARE STILL ABOVE FREEZING...AND THAT WILL INITIALLY SLOW SNOW ACCUMULATIONS. BUT THE SNOW WILL ALSO BE OF THE HEAVY WET VARIETY...AND THAT COULD EVENTUALLY CAUSE TREE LIMBS TO BREAK AND FALL ON POWER LINES...LEADING TO POWER OUTAGES. TRAVEL CONDITIONS COULD ALSO START TO DETERIORATE OVER CENTRAL AND PORTIONS OF NORTH-CENTRAL AND NORTHEAST WISCONSIN. BE SURE TO MONITOR THE LATEST FORECASTS AND CHECK ON ROAD CONDITIONS BEFORE HEADING OUT THIS MORNING. THE TRACK OF THE STORM SYSTEM FAVORS THE PRECIPITATION OVER EASTERN PORTIONS OF THE FOX VALLEY AND THE LAKESHORE REMAINING AS RAIN UNTIL THE CENTER OF STORM PASSES OFF TO THE NORTHEAST DURING THE MIDDLE OF THE DAY. THEN A CHANGE TO SNOW WILL OCCUR IN THESE AREAS AS WELL...BUT THE HEAVIEST PRECIPITATION SHOULD BE OVER BY THEN. SKOWRONSKI WEATHER.GOV/GREENBAY
The national radar mosaic for the moment the first event began.
12 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353704, 353705, 353706, 353707, 353708, 353709, 353710, 353711, 353712, 353713, 353714, 353715.